Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


SEVERE ITCHING from ATRIPLA?
Nov 28, 2007

Hello,

I tested positive back in 2001 last month my t-cells dropped below 300, to their lowest level in 6 years. Decided it was time to start meds, and 14 days ago, I took my first dose of Atripla. The first 10 days were great! No side effects at all, no crazy dreams, no depression, sleeping great at night, etc.

THEN, I woke up on the 10th morning and noticed my skin had turned red and blotchy. Didn't hurt at all, but my skin felt warm to the touch. Continued to take the Atripla, and added some Benadryl to the mix.

3 days later, just when the redness started to dissipate, the itching kicked into high gear. For the last 3 days, Ive called in sick to work and have been practically bed-ridden. The redness is gone, but I am itching like CRAZY! Its so bad, I feel like I want to come out of my skin. I've tried everything: Benadryl pills, Benadryl Gel, Hydrocortisone, Caladryl, etc.

Following the dosage recommendations, I take the pill right before bed. For the past couple nights, Ive woken up within 1-2 hours of falling asleep, and it feels like my skin is being attacked, it feels like Im being tortured with pin needles poking at the surface of my skin! Ive found that taking a warm bath and applying topical hydrocortisone helps, but it BARELY calms the itching.

Ive done a lot of research online about the common Sustiva rash, and overall Ive gathered that a patient taking Atripla should only discontinue taking the medication if the rash turns severe - skin peeling off, blisters forming, etc. I dont have any blisters or peeling, just INTENSE itching. Oddly enough, its not a full body itch - its only on my legs and arms. My doctor gave me a 6day taper prescription for Prednisolone 4mg, taken over a period of 6 days. I just started that prescription last night.

My question is this: Considering Ive had no other side effects with the Atripla other than SEVERE itching, should I continue to take it? Clearly, it is stated in many cases that getting a rash 10 days into taking the medication is very common, but what I havent read about is the extreme itchiness. Is this common, or could it be that I am having a completely separate allergic reaction? My symptoms seem to follow the typical Sustiva rash, but I havent read much about people complaining about severe itching.

My doctor is on the fence he says most of his patients who get the rash have only complained about mild itchy skin, but not to the severity that I am experiencing. He says I have 2 options: Stop taking the Atripla and switch to Viramune + Truvada, or continue to take the Atripla and see what happens in a couple more days. I would be ok with continuing the Atripla if there was a way to lessen the severity of the itching, but Im not 100% sure that I should give up the fight yet?

I have a pretty high tolerance and consider myself to be resilient, but I have to be honest, Im nervous about taking my next dose of Atripla tonight. Never in my life have I experienced skin irritation this severe.

What to do? Should I ride it out? Is it common to get severe itching?

Just looking for some additional advice from educated HIV professionals.

Thank you for your time.

Response from Dr. Daar

I have great compassion for what you are going through. Unfortunately, what to do next is a judgement call that is best made by you and your provider. You are correct that you want to make sure that the rash is not from something else, such as other medications. One also must consider other skin reactions that can occur after starting treatment, such as immune reconstitution with eosinophilic foliculitis. If you do believe it is from the sustiva, one generally does what you have done and if the symptoms persist consider a change. I might favor swiching to a protease inhibitor rather than nevirapine just because rash is so common with nevirapine as well, but there is no clear answer.

I am sorry I can not give you specific recommendations, but I do hope my response provides you some reassurance and additional information to use in discussions with your provider.

Best, Eric


Previous
thrush, thrush!!!!!!!!!
Next
lost

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement